Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 18, NWS Birmingham, AL

March 24, 2020Marion County, Winston County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 24, 2020, 6:59 PM CDT for Marion County, Winston County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 6:59 PM CDT (23:59 UTC)
Expired
Mar 24, 2020, 7:45 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

025 
WFUS54 KBMX 242359
TORBMX
ALC093-133-250045-
/O.NEW.KBMX.TO.W.0018.200324T2359Z-200325T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
659 PM CDT Tue Mar 24 2020

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northeastern Marion County in northwestern Alabama...
  Northwestern Winston County in northwestern Alabama...

* Until 745 PM CDT.
    
* At 658 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hackleburg, or 9 miles west of Haleyville, moving
  east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Haleyville, Double Springs, Houston Recreational Area, Needmore,
  Moreland, Winston Free State Barn, Ashridge, Bear Creek, Weiss,
  Posey Field Airport, Tessner, Winston County Airport, Cane Creek,
  Pebble, Upper Bear Creek Reservoir, Mill Creek, Sipsey River Rec
  Area and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3431 8766 3428 8727 3411 8732 3423 8785
      3431 8780
TIME...MOT...LOC 2358Z 282DEG 38KT 3426 8778 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

32/Davis
3 follow-up statements
374 
WWUS54 KBMX 250017
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
717 PM CDT Tue Mar 24 2020

ALC093-250027-
/O.CAN.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Marion AL-
717 PM CDT Tue Mar 24 2020

...THE TORNADO WARNING FOR NORTHEASTERN MARION COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.

LAT...LON 3428 8727 3411 8732 3418 8763 3431 8763
      3431 8762
TIME...MOT...LOC 0017Z 282DEG 38KT 3422 8754 

$$

ALC133-250045-
/O.CON.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Winston AL-
717 PM CDT Tue Mar 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN WINSTON COUNTY...
    
At 717 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Needmore, or near Haleyville, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haleyville, Double Springs, Houston Recreational Area, Needmore,
Moreland, Winston Free State Barn, Ashridge, Weiss, Posey Field
Airport, Winston County Airport, Cane Creek, Pebble, Mill Creek,
Sipsey River Rec Area and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3428 8727 3411 8732 3418 8763 3431 8763
      3431 8762
TIME...MOT...LOC 0017Z 282DEG 38KT 3422 8754 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

32/Davis
184 
WWUS54 KBMX 250025
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
725 PM CDT Tue Mar 24 2020

ALC133-250045-
/O.CON.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Winston AL-
725 PM CDT Tue Mar 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN WINSTON COUNTY...
    
At 725 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ashridge, or 10 miles east of Haleyville, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Double Springs, Houston Recreational Area, Moreland, Winston Free
State Barn, Ashridge, Mill Creek, Sipsey River Rec Area, Winston
County Airport, Cane Creek and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3428 8727 3412 8732 3419 8755 3430 8750
TIME...MOT...LOC 0025Z 282DEG 38KT 3420 8744 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

32/Davis
046 
WWUS54 KBMX 250033
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
733 PM CDT Tue Mar 24 2020

ALC133-250045-
/O.CON.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Winston AL-
733 PM CDT Tue Mar 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH
CENTRAL WINSTON COUNTY...
    
At 733 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Houston Recreational Area, or 9 miles northwest of
Arley, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Moreland, Mill Creek, Grayson and Sipsey River Rec Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3416 8731 3421 8745 3429 8739 3428 8727
TIME...MOT...LOC 0033Z 282DEG 38KT 3418 8734 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

32/Davis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 3:23 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 24, 3:23 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
323 PM CDT Tue Mar 24 2020

.SHORT TERM...
/Updated at 0237 PM CDT Tue Mar 24 2020/

This afternoon through Wednesday.

Ingredients are coming together for a very active period of severe
weather this evening for areas along and north of I-20. The airmass
across central Alabama has been baking under a warm low level
southwest flow all day with temperatures reaching the upper 70s to
lower 80s. Despite heating, surface dewpoints been steady in the
lower to middle 60s throughout the day, indicating a fairly deep
moist layer near the surface. 12Z JAN/BMX soundings show capping
inversion just below 700mb, which has kept a lid on convection
through the early afternoon. Latest radar scans show convection
breaking out over northern MS where surface based CAPE was near
1500 J/kg. Becoming increasingly concerned about tornado potential
over northwest counties of central Alabama. Hi-res models are
showing more discrete supercell development over northeast MS
later this afternoon. Forecast 0-3km EHI values across the
northwest counties are also increasing with current runs of the
HRRR model. The discrete cells should organize into a broken line
of storms by 9 or 10 pm with a lower threat of tornadoes, but
still showing rotating cells within the line. Extended severe
threat until midnight due to the threat of ongoing severe storms
across east Alabama. Everything should be winding down quickly by
midnight as low level flow weakens veers and weakens.

The remaining showers and thunderstorms should exit east Alabama
by sunrise Wednesday. Decreasing clouds and slightly cooler
temperatures on Wednesday with highs ranging from the lower 70s
north to lower 80s south.

58/rose

.LONG TERM...
/Updated at 0350 AM CDT Tue Mar 24 2020/

Wednesday night through Monday.

Post-frontal, dry conditions will be in place across the Southeast
Wednesday night as the surface low moves eastward into the Atlantic
while the east to west oriented cold front continues southward
through the Florida Peninsula. Weak, cool air advection and
northwesterly flow will allow temperatures to decrease into the
upper 40s northeast and 50s elsewhere on Thursday morning before
rising sharply after sunrise as a 593dam ridge builds over the Gulf
of Mexico. A surface high will develop over the Mid-Atlantic and may
produce weak cool air damming over northern parts of Georgia which
would keep temps a few degrees cooler across our northeast.
Nonetheless, height rises, warm southwesterly low-level flow, and
dry, subsident air will accompany this setup, allowing for afternoon
highs around 15 degrees above average for this time of the year with
temps topping out in the 80s area-wide on Thursday and Friday.
This occurrence would challenge a few of our daily high records
for both days.

Meanwhile, an upper low over the Central US will track towards the
Great Lakes Region on Saturday with a surface front reaching the
Lower Mississippi Valley early Saturday afternoon. Guidance has
trended towards better agreement in a late Saturday frontal passage
across the forecast area, so PoPs were raised during this time frame
with early evening thunderstorms possible before instability wanes
after dark. There are still some uncertainties with this system, but
severe weather is not expected at this time. Cooler temperatures
and a short break in the rain are expected behind the front for
the start of next week, but guidance indicates another system will
approach the area beyond this period.

86

&&

.AVIATION...
18Z TAF Discussion.

A capping inversion will keep a lid on convection thru 00z across
central Alabama. Warm low level conditions will produce sct-bkn
afternoon cumulus with bases 4-5k feet agl. A deepening sfc low
over Arkansas will create a tight sfc pressure gradient over
Alabama with southwest winds 10-12 kts with gusts to 20kt thru
02z. Sfc winds will veer to a more westerly direction overnight
and weaken as rain cooled air moves over north Alabama. Clusters
of storms will develop over northern MS by mid afternoon and
spread into west Alabama by 23z. High instability and shear will
create favorable conds for severe storms across north Alabama
between 23z and 05z, impacting all northern TAF sites. The storms
will eventually form into a line of storms that will impact KMGM
by 05z. but probably in a weakening phase. Cigs will lower
overnight as cooler air moves southward behind cold front.
Widespread MVFR cigs expected after 08z, with lcl IFR cigs.

58/rose

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms will spread across
north Alabama tonight. Some of the storms could be severe, mainly
along and north of I-20. A weakening band of showers and storms
will push into the southern counties after midnight. A weak cool
front will bring drier and slightly cooler air into central
Alabama on Wednesday. Warmer conditions on Thursday and Friday
with no rain expected. Despite highs in the 80s Thursday and
Friday, afternoon humidity levels will only fall into the 40-50
percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  73  48  79  59 /  80  10   0   0   0
Anniston    60  74  50  80  60 /  80  10   0   0   0
Birmingham  59  74  52  82  63 /  80  10   0   0   0
Tuscaloosa  60  76  53  84  62 /  70   0   0   0   0
Calera      60  75  52  82  62 /  70  10   0   0   0
Auburn      63  76  54  80  60 /  40  10   0   0   0
Montgomery  65  80  55  86  62 /  30  10   0   0   0
Troy        65  81  56  85  62 /  20  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 24, 4:13 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
413 PM CDT Tue Mar 24 2020

ALZ011>015-017>050-260015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
413 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across parts of Central Alabama
through 1 AM. The primary threats include damaging winds up to 60
mph, tornadoes, quarter size hail and localized flooding. The threats
are possible mainly north of a line from Livingston to Clanton to
Wedowee.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor River Flooding is forecast for locations along the Tombigbee
and Black Warrior River Basins. Please refer to river products for
specific information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening.

In the hours before

Special weather statement, Mar 24, 6:14 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 PM CDT Tue Mar 24 2020

ALZ011-242345-
Marion AL-
614 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 7 miles northeast of Hamilton, moving east at 65 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Bear Creek, Tessner and
Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.

LAT...LON 3431 8764 3430 8763 3419 8763 3415 8791
      3425 8804 3431 8787
TIME...MOT...LOC 2313Z 251DEG 55KT 3423 8789

32/Davis
Special weather statement, Mar 24, 6:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
627 PM CDT Tue Mar 24 2020

ALZ014-250000-
Winston AL-
627 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON COUNTY UNTIL
700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haleyville, moving east at 65 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haleyville, Needmore, Posey Field Airport and Pebble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.

LAT...LON 3430 8746 3430 8738 3422 8763 3431 8763
TIME...MOT...LOC 2326Z 251DEG 55KT 3429 8767

32/Davis
Special weather statement, Mar 24, 6:33 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
633 PM CDT Tue Mar 24 2020

ALZ011-250000-
Marion AL-
633 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 700
PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Red Bay, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Upper Bear Creek Reservoir and
Tessner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.

LAT...LON 3431 8764 3424 8763 3429 8818 3432 8818
TIME...MOT...LOC 2333Z 272DEG 48KT 3433 8810

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:50 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter23 hr
Mar 24, 8:52 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo4 days
Mar 24, 6:14 PM CDTSpecial Weather StatementBMXMarion31 min
Mar 24, 6:27 PM CDTSpecial Weather StatementBMXWinston33 min
Mar 24, 6:33 PM CDTSpecial Weather StatementBMXMarion27 min
Mar 24, 6:38 PM CDTSevere Thunderstorm WarningBMXMarion52 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.